Allergy sufferers get very little sympathy. People with migraines or arthritis endure hardship, but at least everyone recognizes the difficulties of living with such chronic conditions.

The tens of millions who sniffle and sneeze throughout allergy season are mostly ignored. And yet their symptoms also make life miserable.

For example, take our friend George. He is one giant puddle. His nose runs, his eyes water and he can barely think straight. Even with allergy medicine, George feels befuddled much of the spring. As a research scientist he relies on his mental clarity to solve complex problems, but during allergy season he is unproductive.

Most people don’t realize that allergic reactions to pollen can affect concentration and driving ability. Studies have found that allergies can slow reaction time, interfere with sleep, make people tired and irritable and impair concentration, memory and cognition.

Unfortunately, the medicines many people take to relieve their symptoms can also contribute to poor driving performance and mental cloudiness. Some antihistamines can interfere with reaction time and judgment almost as much as alcohol.

So what’s an allergy victim to do if he wants to survive the sneezing season? A pollen mask can help filter out allergens, but most people are too embarrassed to wear one when they are outside. Staying indoors with a high-efficiency particulate air filter (HEPA) may help somewhat, but such devices are not inexpensive.

There are pharmaceutical solutions, though none is perfect. Non-prescription oral decongestants like pseudoephedrine (Sudafed) have moved behind the counter at the drugstore. They can help relieve stuffiness. People with high blood pressure, heart conditions, diabetes, glaucoma or prostate problems can’t tolerate such drugs, however.

A nonprescription nasal spray called NasalCrom is a relatively benign option. It stabilizes mast cells in the nose and keeps them from releasing histamine. The only downside of this medicine is the relatively short action. You have to use it four times a day to really get much benefit.

Speaking of nasal sprays, avoid topical decongestants. Products that contain vasoconstrictors like oxymetazoline or phenylephrine can only be used for three days. Beyond that the allergy victim runs the risk of developing rebound nasal congestion caused by the medicine. Since allergies almost always last longer than three days, such nose sprays are not the solution.

Prescription allergy medicine includes a number of steroid nasal sprays. For many, this is one of the most effective treatment options. Drugs like Beconase, Flonase, Nasarel, Nasonex, Rhinocort or Vancenase can ease allergy symptoms without causing drowsiness. There are almost too many to choose from.

Other options include oral antihistamines (Alavert, Allegra, Clarinex, Claritin and Zyrtec). Although they are not supposed to cause as much drowsiness as old-fashioned antihistamines like diphenhydramine (Benadryl), some people may still experience mental fog while on an antihistamine.

To better understand these and other allergy treatment options, we offer our new book, Best Choices From The People’s Pharmacy (Rodale Books). It is available from the local library, bookstores or online at www.peoplespharmacy.com.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. GFH
    Reply

    These choices are less than good long term. Inhaled steroids may have the tendency to cause cataracts with prolonged use.
    Pills that have decongestants tend to cause BHP in men, Inhalent allergies often result in polyp growth eventually blocking nasal passages.
    Desensitization is an option but from my own personal experience, getting it right requires finding a doctor that will work with you.

  2. KEH
    Reply

    After having stomach problems for a year & going through many medical tests, I finally realized that Flonase was the culprit. My gastroenterologist had no idea that Flonase could cause stomach irritation, so users beware! Once I stopped using it, my stomach problems dissappeared, and each time I started using it again, they reappeared within 24 hours.

  3. Mary
    Reply

    My doctor has told me (age 76) and several of my friends drs. have told them that benadryl contributes to memory loss and is not reversible. Is this true??

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.